Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 12, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 15, 2018, 5:34 PM MDT for Luna County, New Mexico. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2018, 5:34 PM MDT (23:34 UTC)
- Expired
- Jul 15, 2018, 7:30 PM MDT
- In force
- 116 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Luna County, NM
The radar
The El Paso radar (KEPZ), 90 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 673 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1462 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
380
WGUS54 KEPZ 152334
FFWEPZ
NMC029-160130-
/O.NEW.KEPZ.FF.W.0012.180715T2334Z-180716T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
534 PM MDT SUN JUL 15 2018
The National Weather Service in El Paso has issued a
* Flash Flood Warning for...
Southeastern Luna County in south central New Mexico...
* Until 730 PM MDT.
* At 533 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Columbus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3185 10766 3185 10757 3178 10760 3178 10770
3179 10770
$$
LANEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:31 PM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 15, 3:31 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 331 PM MDT Sun Jul 15 2018 .SYNOPSIS... An active monsoon pattern will continue to produce scattered showers and thunderstorms this afternoon and evening, with another round expected on Monday. However, drier air will work into the region on Tuesday. After Tuesday, weather will become more June- like with isolated thunderstorms mainly in the Sacramento Mountains and Gila Region, and high temperatures increasing into the lower-100s in the lowlands. && .DISCUSSION... Larger scale pattern has evolved as expected, with our split subtropical ridge still in place (though both the western and eastern centers are weakening), with a weak trough in between extending from the Texas Panhandle into south-central New Mexico. The inverted trough discussed yesterday has wound itself up over south Texas. While it is most readily apparent at 200 mb, there is a weak 500 mb reflection as well. An outflow boundary from Arizona that pushed into SW New Mexico around Midday has had disappointing results in terms of generating new convection in SW New Mexico. RAP analysis has a relative minimum of CAPE over Luna/Dona Ana Counties, but despite this, cumulus congestus is "clumping up" in southern Dona Ana and western El Paso counties. Thick anvil blowoff from earlier convection in the Sacramento Mountains is spreading into the El Paso and Las Cruces areas from the northeast. Despite this, outflow has managed to generate new convection from Orogrande eastward into the Otero Mesa, though this may be aided by the weak trough hanging back across the eastern half of New Mexico. It's a tough call, but El Paso still has a fair shot of getting decent storms this afternoon/evening. We'll hang on to this same pattern again tomorrow, but the NAM/GFS now suggest eastern parts of the CWA will be clipped by a weak vort lobe associated with the approaching inverted trough. Several of the HREF members pick up on this too, showing a more organized band of thunderstorms moving up from the SE during the early afternoon. But for the most part, this inverted trough will mainly benefit areas south of the border with precip. Drier continental air aloft will move in behind it, drying out most of the area beginning Tuesday and lasting through the week. There will be enough residual moisture around for isolated storms in the higher terrain of the Gila and Sacramentos, and maybe a lowland stray, but activity will be much diminished. Temperatures will slowly climb through the week, likely reaching the century mark in the lowlands (including ELP) Wed or Thu. Recycled moisture will try to work around from the north late in the week, but warm mid-level temperatures will limit instability. && .AVIATION...Valid 16/00-17/00Z. Moisture remains plentiful with scattered thunderstorms and showers thru the period for all terminals. Best chances for convection will be between 00Z and 06Z and again after 18Z. During these periods look for SCT -TSRA AND +TSRA/WIND VRB15G35KT with CIGS 040-060. Occasional MVFR ceilings and LCL VSBY 3-5SM AGL will also be possible with any heavier storms passing directly over individual terminals. Otherwise expect SCT060-080 SCT-BKN120 BKN-OVC250 to prevail outside of convective episodes. && .FIRE WEATHER... Abundant moisture is expected to remain in place through Monday with decent chances for wetting precipitation for all areas. A drying trend will begin on Tuesday as deeper moisture is pulled westward into Arizona and high pressure builds over the state. Circulation around the high will import drier air into the region and reduce chances for showers and thunderstorms to a more isolated and mainly mountain based occurrence for the remainder of the week. Minimum relative humidity values will drop to the upper teens by the middle of the week and continue into next weekend. Vent rates will continue be in the good to very good range. Non-thunderstorm induced easterly winds will remain light and generally under 10 mph. Wind gusts from thunderstorms will have speeds of 40 to 50 mph. && .PRELIMINARY POINT TEMPS/POPS... El Paso 73 91 75 95 / 50 50 20 0 Sierra Blanca 69 89 69 93 / 40 60 20 0 Las Cruces 69 89 69 94 / 50 40 40 0 Alamogordo 69 90 70 93 / 40 40 20 0 Cloudcroft 53 68 52 73 / 40 70 40 10 Truth or Consequences 70 89 71 91 / 40 30 40 0 Silver City 62 81 65 88 / 50 60 50 30 Deming 67 88 67 93 / 40 40 30 0 Lordsburg 66 87 69 93 / 50 30 50 10 West El Paso Metro 72 89 72 93 / 60 50 30 0 Dell City 69 94 68 96 / 40 60 20 0 Fort Hancock 71 92 72 96 / 40 60 20 0 Loma Linda 66 87 67 91 / 60 60 20 0 Fabens 68 90 68 94 / 50 50 20 0 Santa Teresa 71 90 71 94 / 60 50 30 0 White Sands HQ 71 89 72 93 / 60 50 30 0 Jornada Range 67 90 68 94 / 60 40 30 0 Hatch 68 90 69 94 / 40 40 40 0 Columbus 69 88 69 94 / 40 30 30 0 Orogrande 72 91 72 94 / 50 50 20 0 Mayhill 57 77 57 82 / 40 60 40 10 Mescalero 57 77 57 84 / 40 70 40 10 Timberon 56 76 55 79 / 40 70 40 10 Winston 57 81 57 85 / 60 50 50 30 Hillsboro 64 87 64 91 / 50 50 40 20 Spaceport 66 89 66 92 / 40 40 30 0 Lake Roberts 53 80 52 86 / 50 60 60 30 Hurley 61 83 62 87 / 50 50 50 20 Cliff 58 86 61 91 / 40 50 60 20 Mule Creek 62 83 65 90 / 40 60 60 30 Faywood 63 85 63 89 / 40 50 40 20 Animas 67 88 67 94 / 50 40 60 0 Hachita 67 87 67 93 / 50 30 40 0 Antelope Wells 67 86 66 91 / 50 50 60 10 Cloverdale 64 82 63 90 / 50 60 60 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 25-Hardiman / 04-Lundeen
Hazardous weather outlook, Jul 15, 11:09 AM MDT, 6 hours 25 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1109 AM MDT Sun Jul 15 2018 NMZ401>417-TXZ418>424-161715- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1109 AM MDT Sun Jul 15 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight The monsoon will stay active today, with scattered showers and thunderstorms expected this afternoon and evening over most of the area. Localized torrential downpours leading to localized flooding will be the main threat from any storms, in addition to highly localized downburst wind gusts (around 50 mph), and dangerous cloud to ground lightning. Small hail will be possible in higher elevation areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday The active monsoon pattern will continue on Monday, but a sharp decrease in thunderstorm activity is expected starting on Tuesday. The main threats will continue to be localized torrential downpours leading to localized flooding, with secondary risks being downburst wind gusts (around 50 mph), and dangerous cloud to ground lightning. Temperatures will rise back into the upper-90s and low-100s over the lowlands towards the latter half of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
In the hours before
Special weather statement, Jul 15, 3:35 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service El Paso TX
335 PM MDT SUN JUL 15 2018
NMZ413-417-152215-
Southern Tularosa Basin NM-Otero Mesa NM-
335 PM MDT SUN JUL 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO COUNTY UNTIL
415 PM MDT...
At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of McGregor Range Base, or 12 miles north of Hueco Tanks,
moving south at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
The Otero Mesa.
LAT...LON 3220 10608 3230 10592 3227 10578 3201 10585
3201 10617
TIME...MOT...LOC 2134Z 359DEG 6KT 3210 10601
LANEYSpecial weather statement, Jul 15, 4:40 PM MDT, 54 minutes before
Special Weather Statement National Weather Service El Paso TX 440 PM MDT SUN JUL 15 2018 NMZ411-413-TXZ418-419-152330- Southern Tularosa Basin NM- Southern Dona Ana County/Mesilla Valley NM- Eastern/Central El Paso County TX-Western El Paso County TX- 440 PM MDT SUN JUL 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...SOUTHEASTERN DONA ANA AND NORTHWESTERN EL PASO COUNTIES UNTIL 530 PM MDT... At 440 PM MDT, Doppler radar was tracking a strong thunderstorm near Anthony Gap, or 4 miles southwest of Chaparral, moving southwest at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chaparral, Franklin Mountains State Park, Northeast El Paso, Anthony Gap and West El Paso. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3210 10652 3210 10633 3190 10634 3190 10653 TIME...MOT...LOC 2240Z 030DEG 5KT 3199 10648 LANEY
Special weather statement, Jul 15, 5:19 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service El Paso TX
519 PM MDT SUN JUL 15 2018
NMZ407-160000-
Southwest Desert/Mimbres Basin NM-
519 PM MDT SUN JUL 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LUNA COUNTY UNTIL
600 PM MDT...
At 519 PM MDT, Doppler radar was tracking a strong thunderstorm over
Columbus, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Columbus and Carzalia Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3194 10768 3191 10740 3178 10752 3178 10773
3179 10780
TIME...MOT...LOC 2319Z 214DEG 7KT 3184 10763
LANEYThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:02 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 31 min |
| Jul 15, 4:42 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 23 min |
| Jul 15, 5:19 PM MDT | Special Weather Statement | EPZ | Luna | 41 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.